Alert archive / Maine / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 11, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 22, 2022, 6:08 PM EDT for Penobscot County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2022, 6:08 PM EDT (22:08 UTC)
- Expired
- May 22, 2022, 6:48 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Penobscot County, ME
The radar
The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:49 PM EDT, 19 minutes earlier.
Area forecast discussion, May 22, 5:49 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Caribou ME 549 PM EDT Sun May 22 2022 .SYNOPSIS... A cold front will cross the area tonight. High pressure will build in from the west on Monday and crest over the area Tuesday into Wednesday. A warm front will lift northward across the area Thursday into Friday. A cold front is expected to cross the area Friday night. && .NEAR TERM /THROUGH MONDAY/... 548 PM... Severe thunderstorm watch 262 continues in effect until 10 pm. No significant changes to ongoing forecast. General Discussion: Surface low pressure passing northwest of the area will continue to move northeast this evening, bringing a cold front through the area. Showers and scattered thunderstorms are expected ahead of and with the front, some of which could be strong. PWATs over 1.5 inches ahead of the front, a deep warm cloud layer in excess of 10,000 feet, and heavy rainfall over much of the area yesterday will lead to a threat of localized flash flooding with any heavier or training thunderstorms this evening. The cold front will quickly move through the area between about 2-6z, with shower and thunderstorm chances quickly diminishing after 6z. Low temperatures tonight will be much cooler across the north and west, with the cooler spots of the North Woods dropping to near 40. Mostly sunny skies are expected on Monday with much drier conditions. High temperatures will range from near 60 across the north to near 70 for Bangor and Downeast Maine. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Northerly flow lightens as high pressure begins to encroach fm Quebec. Skies wl clear acrs the area Mon night into Tue morning with mins dipping below frzg acrs the deeper vlys of the north and m30s over other locations to the north of the interstate. Frost wl be possible in areas over the north through daybreak. Tuesday will feature dry with temps rising to near normal with highs in the 60s acrs most of the area. The exception likely to be coastal counties with a sea breeze kicking in during the afternoon. High pressure builds offshore late Tue night into Wed as a weak northern stream boundary approaches the area. It wl slowly fizzle as it does only to return north as a warm front with temps rising into the 70s in the afternoon with the exception of the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Wmfnt will lift thru the region thru the end of the week bringing showers to the region as it moves up Thu and Thu night. Latest model guidance has CWA in warm sector on Fri with cold front extending fm sfc low near James Bay down into the Great Lakes. Cannot rule out thunder Fri afternoon and evening but still plenty of time to narrow down timing of tstms. Will also need to intro low clouds and fog with a stable marine layer on Fri morning but will await for guidance to come into a little better agreement. Fropa occurs Sat morning though upr trof lingers drg the day Sat, leading to cooler temps and cold pool showers possible in the afternoon. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... NEAR TERM: VFR/MVFR this evening with tempo IFR in showers and thunderstorms, some of which may be strong this evening. LLWS is possible southeast of a BGR-HUL line briefly this evening. Conditions improve to VFR from NW to SE late tonight through Monday. S winds 5 to 15 kts this evening, becoming NW 5 to 15 kts with gusts up to 25 kts tonight into Monday. SHORT TERM: Monday night-Wednesday night...VFR. N 5kt thru Tue becoming SSW 5-10kts Wed. Thursday...VFR lowering to IFR in low cigs in the afternoon. S 5- 15kts. && .MARINE... NEAR TERM: Winds and seas will remain below SCA levels through Monday. Visibility reductions are possible in patchy fog through tonight. Isolated thunderstorms are possible tonight. SHORT TERM: Winds and seas will remain below SCA levels until the end of the week. Visibilities likely to be reduced in fog Thursday into Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...TWD/MStrauser Short Term...Buster Long Term...Buster Aviation...TWD/MStrauser/Buster Marine...TWD/MStrauser/Buster
Hazardous weather outlook, May 22, 2:14 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 214 PM EDT Sun May 22 2022 MEZ001>006-010-011-015-031-231815- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 214 PM EDT Sun May 22 2022 ...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms are possible across the north today into this evening. Any of the storms may contain large hail, damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-017-029-030-032-231815- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 214 PM EDT Sun May 22 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-231815- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 214 PM EDT Sun May 22 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 22, 12:27 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1227 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM FLOOD 4 SW ORIENT 45.78N 67.91W
05/22/2022 AROOSTOOK ME TRAINED SPOTTER
VIA SOCIAL MEDIA. FLOODING OF NUMBER 9 ROAD
IN SELDEN AT LAKE BROOK FROM HEAVY RAIN.
ROAD IS IMPASSABLE.
&&
JSSpecial weather statement, May 22, 12:40 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Caribou ME
1240 PM EDT Sun May 22 2022
MEZ006-011-032-221715-
Southeast Aroostook ME-Central Penobscot ME-Northern Washington ME-
1240 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Aroostook and northeastern Penobscot
Counties through 115 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wytopitlock, or 10 miles west of Danforth, moving northeast at 40
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danforth, Wytopitlock, Reed Plantation, Weston, Prentiss, Orient,
Bancroft, Drew Plantation and Forest City.
This includes US Highway 1 between Danforth and Orient.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4550 6807 4557 6817 4591 6776 4586 6781
4582 6776 4580 6781 4576 6781 4573 6778
4573 6781 4570 6780 4569 6782 4568 6780
4566 6772 4569 6773 4566 6770
TIME...MOT...LOC 1639Z 226DEG 33KT 4560 6804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SinkoSpecial weather statement, May 22, 2:54 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
254 PM EDT Sun May 22 2022
MEZ004-005-010-221945-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
254 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of east central
Piscataquis and central Penobscot Counties through 345 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Mount Katahdin, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millinocket, East Millinocket, Medway, southern Katahdin Woods and
Waters National Monument, Stacyville, Grindstone and Benedicta.
This includes the following highways...
Interstate 95 between mile markers 247 and 262.
State Highway 11 near Millinocket, and between Grindstone and
Stacyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern, north central and east central Maine.
&&
LAT...LON 4582 6908 4588 6843 4581 6842 4564 6843
4564 6910
TIME...MOT...LOC 1854Z 264DEG 39KT 4572 6898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SinkoSpecial weather statement, May 22, 4:02 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Caribou ME
402 PM EDT Sun May 22 2022
MEZ001-002-004-222045-
Northern Piscataquis ME-Northeast Aroostook ME-
Northwest Aroostook ME-
402 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of northeastern
Piscataquis and central Aroostook Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russel Crossing, or 21 miles southwest of Portage, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portage, Ashland, Portage Lake, Big Machias Lake, Russel Crossing,
Nashville Plantation, Garfield and Nashville.
This includes State Highway 11 near Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and north central Maine.
&&
LAT...LON 4643 6884 4653 6898 4686 6860 4670 6832
TIME...MOT...LOC 2001Z 226DEG 24KT 4656 6881
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SinkoSpecial weather statement, May 22, 4:13 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Caribou ME
413 PM EDT Sun May 22 2022
MEZ004-005-010-222100-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
413 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of central Piscataquis
and central Penobscot Counties through 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 16 miles south of Ripogenus, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Kokadjo, White Cap Mountain, Frenchtown, southwestern
Katahdin Woods and Waters National Monument, Baxter State Park,
Beaver Cove, Spencer Bay, Katahdin Lake, Lily Bay and Norcross.
This includes State Highway 11 near Norcross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and east central Maine.
&&
LAT...LON 4549 6962 4576 6963 4593 6876 4554 6878
TIME...MOT...LOC 2012Z 268DEG 22KT 4565 6930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LaFlashLocal storm report, May 22, 5:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
559 PM EDT SUN MAY 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM HEAVY RAIN 2 SE HODGDON 46.03N 67.85W
05/22/2022 M0.25 INCH AROOSTOOK ME PUBLIC
0713 AM HEAVY RAIN 1 ESE PRESQUE ISLE 46.68N 68.01W
05/22/2022 M0.50 INCH AROOSTOOK ME TRAINED SPOTTER
0713 AM HEAVY RAIN VAN BUREN 47.16N 67.93W
05/22/2022 M0.58 INCH AROOSTOOK ME PUBLIC
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:17 PM EDT | Special Weather Statement | CAR | Penobscot | 28 min |
| May 21, 8:23 PM EDT | Special Weather Statement | CAR | Aroostook | 37 min |
| May 22, 12:41 AM EDT | Dense Fog Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 11 hr |
| May 22, 9:59 AM EDT | Special Weather Statement | CAR | Penobscot | 31 min |
| May 22, 10:06 AM EDT | Special Weather Statement | CAR | Penobscot | 24 min |
| May 22, 10:12 AM EDT | Special Weather Statement | CAR | 48 min | |
| May 22, 10:56 AM EDT | Special Weather Statement | CAR | 64 min | |
| May 22, 11:30 AM EDT | Special Weather Statement | CAR | Penobscot | 45 min |
| May 22, 12:29 PM EDT | Areal Flood Advisory | CAR | Aroostook | 2 hr |
| May 22, 12:40 PM EDT | Special Weather Statement | CAR | 35 min | |
| May 22, 1:44 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 46 min |
| May 22, 2:21 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 39 min |
| May 22, 2:54 PM EDT | Special Weather Statement | CAR | Piscataquis | 51 min |
| May 22, 4:02 PM EDT | Special Weather Statement | CAR | Aroostook | 43 min |
| May 22, 4:13 PM EDT | Special Weather Statement | CAR | Piscataquis | 47 min |
| May 22, 5:04 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 41 min |
| May 22, 5:33 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 42 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 39 min |
| May 22, 6:11 PM EDT | Special Weather Statement | CAR | Penobscot | 49 min |
| May 22, 6:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 11 min |
| May 22, 6:46 PM EDT | Special Weather Statement | CAR | Waldo | 29 min |
| May 22, 6:48 PM EDT | Special Weather Statement | CAR | Penobscot | 42 min |
| May 22, 7:02 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 43 min |
| May 22, 7:36 PM EDT | Special Weather Statement | CAR | Hancock | 24 min |
| May 22, 7:58 PM EDT | Special Weather Statement | CAR | Aroostook | 32 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.